Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 19, 2017, 3:28 PM EDT for Towns County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 3:28 PM EDT (19:28 UTC)
- Expired
- May 19, 2017, 4:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 40
County Towns County, GA
The radar
The Greer radar (KGSP), 136 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -463 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017
WWUS82 KFFC 191928
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
328 PM EDT FRI MAY 19 2017
GAZ009-192000-
Towns GA-
328 PM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR TOWNS COUNTY UNTIL 400 PM EDT...
At 328 PM EDT...a strong thunderstorm was over Mountain Scene, or
near Hiawassee...moving northeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Hiawassee, Blue Mountain Shelter, Tate City, Macedonia, Plum Orchard
Gap Shelter, Titus and Mountain Scene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
3488 8366 3482 8366 3479 8370 3480 8376
3483 8380 3484 8379 3486 8381 3490 8380
3491 8383 3490 8384 3491 8384 3499 8374
3499 8355
TIME...MOT...LOC 1928Z 228DEG 16KT 3487 8372
HAIL...0.25IN
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 19, 1:40 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 19, 1:40 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion...Updated National Weather Service Peachtree City GA 140 PM EDT Fri May 19 2017 .PREV DISCUSSION... /issued 427 AM EDT Fri May 19 2017/ SHORT TERM /Today through Saturday/... With residual energy in the from of CAPE values of 500 too 1000 J/KG over the northern tier...continue to see isolated showers develop. Have kept 20 pops in for the initialized grids for these areas. Otherwise...much like last night...a mid level cloud deck has developed across much of North GA. But unlike last night...low level moisture is much less for south and east portions and MVFR is more limited and confined to the GA coast for now. For the remainder of today...surface ridge axis will take hold through MCN and CSG with much drier air in the vicinity of this feature. Precipitable water over Central GA portions actually drops to below 1 inch by this afternoon precluding the need for any pops there. Once again, the focus will be across the northern tier where deeper moisture will be present along with continued subtle embedded waves to enhance activity. Although pops will remain limited to around 30 percent...continued coldish temps aloft will allow for isolated strong to severe storms once again. Things begin to change quickly on Sat...especially for the western tier. As surface ridge shifts offshore...southerly flow will bring moisture rapidly back to southwest sections of the forecast area. PW values to go above well above climo by late in the day in tandem with CAPE values increasing to around 2500 J/KG. Although upper ridge will continue its influence over most of the area...enough of a breakdown over the western portion to warrant mid range pops. This may need to be upped to likely with subsequent forecast...especially into Sat evening. Deese LONG TERM /Saturday Night through Thursday/... Primary concern is severe storm and heavy rain potential on Sunday. Medium range models continue to show strong upper ridge over southeast hanging on thru late Saturday as large trough approaches and fringe of stronger SWly flow aloft enters the state Sunday. Timing a little faster than this time yesterday and have adjusted PoPs accordingly. As mentioned previously, severe storm potential depends heavily on evolution of morning convection which could be widespread over north GA. Medium range large scale models showing SBCAPE > 2000 J/kg 18Z Sunday, though personally suspicious of this. Vertical wind shear also on the low side with 0-1km shear around 10-20kts and 0-6km shear 20-30kts, though this weaker shear and orientation could be favorable for heavy rain and possible flooding Sunday night. Latest guidance indicates 1.5-2.5 inches likely ending 12Z Monday. Next wave dropping south into the Southeast states now appears stronger than previous runs with better agreement between models, though GFS and GEM still keeps airmass drier Mon and early Tues behind Sunday's system. ECMWF much stronger warm advection pattern Tuesday with a band of heavy rain setting up. With strengthening in models, will have to watch this closely for additional heavy rain potential Tues. Wednesday should see convection move through quickly as sharp trough translates east across the state. ECMWF and GEM show a consolidated upper low further south on Thurs morning with a refreshingly cool day likely Thurs. GFS has main wave lifting NE into the mid-Atlantic with another wave dropping southeast into the Midwest. Still cool but less clouds. SNELSON && .AVIATION... 18Z UPDATE... VFR conditions are expected to predominate through 06Z. Will see areas of MVFR or lower visibilities developing, but only minor impacts expected at any of the TAF sites. MVFR ceilings are expected to spread north and west across the area after 06Z, reaching the KMCN and KCSG TAF sites by 09-11Z and the northern TAF sites by 11- 13Z. Conditions improve to VFR again between 14Z and 16Z. Isolated to scattered convection is expected across far north Georgia through 02Z, with isolated convection possible as far south as the metro Atlanta TAF sites through 00Z. Winds will remain light and somewhat variable in direction through the period, but will favor southeast to south. //ATL CONFIDENCE...18Z UPDATE... Medium on winds this afternoon and MVFR potential Sat morning. High remaining elements. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 89 66 90 67 / 10 10 5 30 Atlanta 88 69 88 70 / 10 10 10 40 Blairsville 84 62 85 62 / 30 30 20 40 Cartersville 90 67 89 68 / 20 20 20 50 Columbus 91 70 89 71 / 10 10 40 40 Gainesville 87 67 88 67 / 20 20 10 30 Macon 91 67 89 69 / 5 5 20 20 Rome 89 67 89 67 / 30 20 20 50 Peachtree City 88 66 87 67 / 10 10 20 40 Vidalia 91 69 90 71 / 0 5 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese LONG TERM....SNELSON AVIATION...Deese
Hazardous weather outlook, May 19, 5:51 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 551 AM EDT Fri May 19 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-201000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 551 AM EDT Fri May 19 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Isolated thunderstorms will be possible today through this evening over north Georgia. A few storms could become strong with strong winds, brief period of very heavy rain and frequent lightning, mainly between noon and 9 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Showers and thunderstorms will become widespread on Sunday and some of those storms could become strong to severe, with damaging winds, hail and very heavy rainfall. After fair conditions on Monday, another storm system could bring additional thunderstorms and heavy rain on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, May 19, 3:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
328 PM EDT FRI MAY 19 2017
GAZ009-192000-
Towns GA-
328 PM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR TOWNS COUNTY UNTIL 400 PM EDT...
At 328 PM EDT...a strong thunderstorm was over Mountain Scene, or
near Hiawassee...moving northeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Hiawassee, Blue Mountain Shelter, Tate City, Macedonia, Plum Orchard
Gap Shelter, Titus and Mountain Scene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
3488 8366 3482 8366 3479 8370 3480 8376
3483 8380 3484 8379 3486 8381 3490 8380
3491 8383 3490 8384 3491 8384 3499 8374
3499 8355
TIME...MOT...LOC 1928Z 228DEG 16KT 3487 8372
HAIL...0.25IN
WIND...40MPHNearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.